No trial of thyroxine for me!

I'm wondering if anyone else has been told this. Went to drs this pm to ask about a rash and possible adverse drug reaction.......I've been prescribed warfarin and beta blocker for a dx of AF since only happened once. Anyway as my TSH was just over range and T4 13.2 I asked if I could have a trial dose of 25mg thyroxine. The doc told me that 25mg would / could cause me to have another attack of AF and they would not prescribe thyroxine until TSH was 10. I have a resting heart rate of 48 to 55 with an average BP of 116/58. Has anyone else had similar or throw some light on this?



6 Replies

  • You are obviously hypothyroid with that TSH but your GP sounds uninformed. Your slow heart rate could be either too much beta blocker, hypothyroid or more probably a combination of both. It might be worth asking your GP for either an endo referral, or if he/she won't a cardiologist referral as a resting heart rate that low with fatigue is not healthly. Good luck

  • Thanks cjrsquared.......good advice....I did mention  the low heart rate to the doc in jan but was told that if I wasn't dizzy it was ok.


    Any chance of having the FULL thyroid profile tested privately ?  You really need to know what the FT3 is .....  Both too much and too little thyroid hormone can cause heart problems.  Your FT4 looks low in range - even without the range - so it is quite possible your FT3 will be low and causing problems.

    The above link takes you to other discussions about AF and thyroid on this forum ......

  • Once again this. Crippling symptoms, but no medication prescribed.

    - makes some patients buy L-tyrosine, which is a kind of a safe bet. Some say it helps wonderfully, others  say it having no effect.

    - makes some patients buy something like "Raw Thyroid" (maybe too much iodine or not) or "Thyroid Energy" (maybe safer or not). Contents of these "support" products may vary, many of them have thyroid hormones.

  • Can you see another doctor at your GP's practice?  This one doesn't know what he/she is talking about.   TSH of 10 is far too high.

    Good luck.

  • Is your heart struggling because you don't have sufficient thyroid hormones? If anything thyroid hormones might quieten heart. If your GP is waiting till your TSH is over 10 - he is following the awful BTA guidelines. As you are hypo now, you cannot hang around. Your doctor talks a lot of rubbish saying 25mcg of levo would cause a heart attack. In other countries people are medicated when TSH is around 3.

You may also like...